Texas, 2011

Winter Storm and Winter Weather in Texas, February 6, 2011

February 6, 2011 · NWS LUB · 16 events in 16 counties and zones

Following the 1-4 February arctic air outbreak, a milder cold frontal passage accompanied by a Pacific-based upper air storm system impacted the area on the 6th. This storm system brought wintry precipitation and winter storm conditions to portions of the extreme southern Panhandle and the South Plains of west Texas.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following the 1-4 February arctic air outbreak, a milder cold frontal passage accompanied by a Pacific-based upper air storm system impacted the area on the 6th. This storm system brought wintry precipitation and winter storm conditions to portions of the extreme southern Panhandle and the South Plains of west Texas.

Precipitation began during the early morning hours of the 6th, and gradually transitioned to snow by 07:00 CST-08:00 CST. Virtually all locations across the South Plains saw snowfall during the course of the day. However, with temperatures that only fell to near or just slightly below freezing, accumulations were generally light, short-lived, and of little public impact. A few locales in the extreme southern Texas Panhandle, however, did see brief heavy snow accumulations.

A list of reported snow accumulations follows: Happy (Swisher County)...4 inches, Rhea (Parmer County)...4 inches, Silverton (Briscoe County)...4 inches, Crosbyton (Crosby County)...3 inches, Earth (Lamb County)...3 inches, Farwell (Parmer County)...3 inches, Roaring Springs (Motley County)...3 inches, South Plains (Floyd County)...3 inches, Vigo Park (Swisher County)...3 inches, Abernathy (Hale County)...2 inches, Dimmitt (Castro County)...2 inches, Friona (Parmer County)...2 inches, Hart (Castro County)...2 inches, Lubbock's Preston Smith International Airport (Lubbock County)...2 inches, Matador (Motley County)...2 inches, Muleshoe (Bailey County)...2 inches, Olton (Lamb County)...2 inches, Plainview (Hale County)...2 inches, Shallowater (Lubbock County)...2 inches, Southland (Garza County)...2 inches, Turkey (Hall County)...2 inches, Dickens (Dickens County)...1 inch, Floydada (Floyd County)...1 inch, Lake Alan Henry (Garza County)...1 inch, Littlefield (Lamb County)...1 inch, Lubbock Science Spectrum (Lubbock County)...1 inch, Morton (Cochran County)...1 inch, Post (Garza County)...1 inch, Ropesville (Hockley County)...1 inch, Spur (Dickens County)...1 inch, and Tulia (Swisher County)...1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 6, 5:55 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 6, 5:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CST SUN FEB 6 2011

.AVIATION...
A MIX OF RAIN AND SNOW HAS ENCOMPASSED THE KLBB TAF SITE WITH
LIGHT RAIN AT KCDS. PRECIPITATION INTENSITY IS EXPECTED TO
INCREASE BY MID-MORNING AT BOTH TAF SITES. RAIN WILL TRANSITION TO
ALL SNOW AT KLBB WITH A RAIN AND SNOW MIX AT KCDS. ACCUMULATING
SNOWFALL IS LIKELY TO OCCUR AT KLBB ALONG WITH POSSIBLE VLIFR
CONDITIONS. CONFIDENCE IS HIGH IN IFR CONDITIONS AT KCDS LATE THIS
MORNING. PRECIPITATION WILL END EARLY THIS AFTERNOON FOR BOTH TAF
SITES AND AN IMPROVEMENT IN FLIGHT CONDITIONS. A RETURN TO VFR IS
EXPECTED THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 433 AM CST SUN FEB 6 2011/

SHORT TERM...
PRECIPITATION IN SNOW FORM WILL YET AGAIN ENCOMPASS THE REGION
TODAY. SEVERAL WEAK SHORT WAVES WILL MOVE OVER THE REGION TODAY WITH
THE FIRST ALREADY EAST OF THE AREA. TWO MORE WEAK WAVES TO THE WEST
AND NORTHWEST SEEN IN WATER VAPOR WILL TRANSVERSE THE AREA LATER
THIS MORNING AND AFTERNOON. UPPER LEVEL DIVERGENCE FIELDS DEPICT
ONLY WEAK DIVERGENCE ASSOCIATED WITH THESE WAVES. OVERALL THE
Q-VECTOR FORCING IS NOT INCREDIBLY STRONG. WEAK Q-VECTOR CONVERGENCE
WILL PERSIST THROUGH 00Z ACROSS MUCH OF THE AREA. Q-VECTOR
DIVERGENCE WILL BEGIN TO ENTER THE WESTERN PORTIONS OF THE FA
TOWARDS 00Z. THIS MAY SUGGEST THAT PRECIPITATION MAY PERSIST WELL
INTO THE AFTERNOON AND EARLY EVENING HOURS. THE INITIAL FRONTAL PUSH
LATE YESTERDAY EVENING BROUGHT WEAK FRONTOGENETICAL FORCING AND RAIN
SHOWERS. THE ATMOSPHERE HAS BEEN SLOW TO COOL BUT THE PHASE CHANGE
LINE IS MAKING ITS WAY INTO THE SOUTHWESTERN PANHANDLE AT THE
MOMENT. A DEEPER LAYER OF FRONTOGENETICAL FORCING FROM 800-500MB
ORIENTED FROM SOUTHWEST TO NORTHEAST WILL SHIFT FROM THE
NORTHWESTERN AREAS THROUGH THE SOUTHEASTERN AREAS FROM 12Z THROUGH
00Z. HOWEVER...INSTABILITY ABOVE THE FRONTOGENESIS ZONE IS NOT VERY
STRONG. BASED ON THIS...THE MAXIMUM LIFT WILL BE EARLY TO LATE
MORNING IN THE SOUTHERN PANHANDLE...MID MORNING TO EARLY AFTERNOON
ACROSS THE CAPROCK...SOUTHEASTERN ZONES FROM LATE MORNING TO MID
AFTERNOON.

LOWEST LEVELS ARE NOT SATURATED AT THE MOMENT EXCEPT FOR AREAS IN
THE SOUTHWESTERN PANHANDLE. BUT THE REST OF THE AREA IS EXPECTED TO
SATURATE BY DAYBREAK OR A LITTLE THEREAFTER. AS THE ATMOSPHERE
SATURATES TEMPERATURES SHOULD COOL ENOUGH FOR ALL SNOW ON THE
CAPROCK. BUFKIT SOUNDINGS STILL DEPICT MOSTLY RAIN OFF THE CAPROCK
WITH A WARM ENOUGH LAYER IN THE LOWEST LEVELS. LATE THIS
AFTERNOON...THERE IS A HIGHER CHANCE OF SNOW ACROSS THE SOUTHERN
ROLLING PLAINS. FROM THE LATE AFTERNOON TO EARLY EVENING ISENTROPIC
LIFT WILL INCREASE AS THE AXIS IN THE FINAL SHORT WAVE MOVES EAST OF
THE AREA. THIS MAY PROLONG PRECIPITATION IN THE SOUTHERN ROLLING
PLAINS INTO THE EVENING HOURS. THIS HYPOTHESIS IS ALSO SUPPORTED IN
THE NAM AND SREF QPF FIELDS. WILL KEEP PREVIOUS FORECAST OF SNOWFALL
TOTALS WITH 2 TO 3 INCHES IN THE WEST WITH THE REMAINDER OF THE
CAPROCK RECEIVING 1 TO 3 INCHES. MOST MODELS WANT TO SHOW ANYWHERE
BETWEEN 4 AND 10 INCHES OF SNOWFALL ON THE CAPROCK. WILL MAINTAIN
THE CURRENT ADVISORY AS ISSUED. SKIES ARE EXPECTED TO CLEAR OUT
TONIGHT ALLOWING TEMPERATURES TO DIVE BACK DOWN INTO THE TEENS FOR
MONDAY MORNING. JDV

LONG TERM...

FOCUS OF THE EXTENDED REMAINS ON THE SHORTWAVE TROF/ARCTIC FRONT
MIDWEEK. CURRENT GUIDANCE HAS A MUCH SLOWER ARRIVAL OF FROPA
ALLOWING TEMPS TUE TO CLIMB HIGHER THAN PREVIOUS THINKING.
HOWEVER...STILL UNDERCUTTING GUIDANCE UNTIL MORE RUN TO RUN
CONSISTENCY EXIST. THE MAIN IMPACT WILL BE A LATER ONSET OF PRECIP.
THEREFORE...HAVE DECREASE POPS TUE ACCORDINGLY. THIS TIMING
ALSO...CORRESPONDS WELL WITH THE UL SUPPORT WHICH WILL KEEP BEST
POPS TUE NIGHT INTO WED MORNING WITH A WEST TO EAST DECREASE
THROUGHOUT THE DAY. TUE NIGHT THERE IS THE POTENTIAL FOR MIXED PTYPE
UNTIL THE FRONT PUSHES INTO THE AREA...THOUGH ATTM WILL LEAVE ALL
SNOW. SOUNDINGS CONTINUE TO SUPPORT MODERATE SNOWFALL ACROSS MOST OF
THE FA DURING THIS TIME...WITH DEEPER LAYER MOISTURE IN THE NORTH.
THEREFORE...HAVE INCREASED POPS TO REPRESENT THIS. ALSO...WIND CHILL
TEMPS ACROSS MAINLY THE NRN ZONES LOOK TO DROP TO NEAR OR BELOW THE
MINUS 5 DEGREES THRESHOLD WED MORNING. AS THIS SYSTEM EXITS THE
REGION ON THU THE UL RIDGE ACROSS THE WRN CONUS WILL ERODE FAIRLY
QUICKLY. THIS WILL ALLOW FOR A RETURN OF MORE NORMAL CONDITIONS.

MEADOWS

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        35  16  47  24  35 /  80  10   0  10  20
TULIA         36  20  48  25  39 /  70  10   0  10  20
PLAINVIEW     36  20  47  26  44 /  70  10   0  10  10
LEVELLAND     35  18  48  27  43 /  80  10   0  10  10
LUBBOCK       35  20  50  27  43 /  70  10   0  10  10
DENVER CITY   35  20  49  29  48 /  80  10   0   0  10
BROWNFIELD    35  20  49  27  45 /  80  10   0   0  10
CHILDRESS     42  25  49  26  47 /  70  10   0  10  10
SPUR          39  22  49  27  48 /  70  20   0  10  10
ASPERMONT     42  23  52  30  51 /  60  20   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>041.

&&

01
Hazardous weather outlook, Feb 5, 10:04 PM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1004 PM CST SAT FEB 5 2011

TXZ021>044-070415-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1004 PM CST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

WINTER WEATHER
A WINTER WEATHER ADVISORY IS IN EFFECT FOR LOCATIONS ON THE
CAPROCK FROM MIDNIGHT TO NOON CST SUNDAY.

A RAIN SNOW MIX WILL TRANSITION TO ALL SNOW DURING THE
EARLY MORNING HOURS. SNOW ACCUMULATIONS OF ONE TO THREE INCHES WILL
BE LIKELY ACROSS THE CAPROCK WITH POCKETS OF TWO TO FOUR INCHES
POSSIBLE OVER THE EXTREME SOUTHWESTERN PANHANDLE AND THE WESTERN
SOUTH PLAINS BY MIDDAY SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY WILL CONTINUE FOR LOCATIONS ON THE
CAPROCK FROM UNTIL NOON CST SUNDAY.

ARCTIC AIR WILL AGAIN INVADE WEST TEXAS TUESDAY...CONTRIBUTING TO A
CHANCE OF LIGHT SNOW ACCUMULATIONS AND HAZARDOUS WIND CHILLS LATE
TUESDAY AND EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND FIRST RESPONDER AGENCIES ARE URGED TO RELAY
REPORTS OF WINTER WEATHER AND ITS IMPACTS TO THE NATIONAL WEATHER
SERVICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Parmer

When
February 6, 6:00 AM CST to 4:00 PM CST
Where
Parmer forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Storm, Swisher

When
February 6, 7:00 AM CST to 5:00 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Storm, Briscoe

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Lubbock forecast zone
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Crosby forecast zone
Reported by
Law Enforcement
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
February 6, 8:00 AM CST to 5:00 PM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277982, 277983, 277984, 277985, 277986, 277987, 277988, 277989, 277990, 277991, 277992, 277993, 277994, 277995, 277996, 277997.